Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Feb 16, 2021, 6:39 AM EST for 11 counties in West Virginia. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2021, 6:39 AM EST (11:39 UTC)
- Expired
- Feb 16, 2021, 8:30 AM EST
- In force
- 111 min
- Issued by
- NWS Charleston, WV
Counties Boone County, WV, Calhoun County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 921 m²/s²
- 0-3 km storm-relative helicity
- 1301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WWUS81 KRLX 161139
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
639 AM EST Tue Feb 16 2021
WVZ005-007>011-013>020-024>027-029-034-515-161330-
Wyoming-Doddridge-Roane-Wirt-Kanawha-Lincoln-Wood-Mingo-Wayne-
Calhoun-Jackson-Northwest
Raleigh-Clay-Ritchie-Boone-Mason-Logan-Gilmer-Pleasants-Tyler-Putnam-
639 AM EST Tue Feb 16 2021
...BLACK ICE WILL AFFECT CALHOUN...PUTNAM...KANAWHA...LINCOLN...
WIRT...ROANE...NORTHWESTERN WYOMING...JACKSON...SOUTHEASTERN WAYNE...
EAST CENTRAL WOOD...SOUTHEASTERN PLEASANTS...SOUTHEASTERN MASON...
RITCHIE...WEST CENTRAL DODDRIDGE...CENTRAL MINGO...NORTHWESTERN
GILMER...CENTRAL TYLER...NORTHWESTERN RALEIGH...LOGAN...WEST CENTRAL
CLAY AND BOONE COUNTIES...
An arctic cold front will cause a rapid fall in temperatures early
this morning. This will cause any water on untreated surfaces to
quickly freeze. Motorists should use extreme caution and be prepared
for black ice on the roadway. Remember that bridges freeze first and
could be dangerous before the rest of the highway becomes slick. In
addition, some light snow could also quickly stick to roadways.
Locations impacted include...
Charleston, Nitro, Ripley, Madison, Spencer, Winfield, Harrisville,
Logan, Hamlin, Elizabeth, Middlebourne, Grantsville, Jefferson, South
Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake
and Eleanor.
This includes the following highways...
Interstate 79 between mile markers 1 and 35.
Interstate 77 in West Virginia between mile markers 96 and 142.
Interstate 64 in West Virginia between mile markers 34 and 57.
West Virginia Turnpike between mile markers 74 and 95.
Route 119 between mile markers 7 and 80.
Route 50 in West Virginia between mile markers 26 and 48.
LAT...LON 3894 8091 3756 8172 3784 8241 3895 8169
3956 8081
TIME...MOT...LOC 1135Z 239DEG 49KT 3844 8162
$$
25What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Feb 16, 6:30 AM EST, 9 minutes earlier.
Area forecast discussion, Feb 16, 6:30 AM EST, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 630 AM EST Tue Feb 16 2021 .SYNOPSIS... Arctic front brings some light snow today. Another winter storm possible later this week. && .NEAR TERM /THROUGH TONIGHT/... As of 520 AM Tuesday... Will end the Ice Storm Warning as precipitation has changed to snow. Expect some light snow accumulations today as the arctic cold front moves through. As of 520 AM Tuesday... Will remove 2 more counties from the Ice Storm Warning since precipitation has ended there. As of 350 AM Tuesday... Precipitation with the main system is pulling out of the area this morning. Based on where the precipitation is expected and where temperatures have risen above freezing, have cancelled all but 4 counties of the Ice Storm Warning. An arctic cold front will then push through the area this morning. This may produce some light snow as it moves through. It could also cause a refreeze on any untreated surfaces that have melted. Flurries can be expected this afternoon into tonight in the arctic air behind the front. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 445 AM Tuesday... Most of the day Wednesday should be dry as surface high pressure briefly moves in to the north. Temperatures will be on the cooler side for much of the area, in the mid 20s to lower 30s for the northwestern half of the area and the mountains, and in the mid 30s to lower 40s for the southern part of the area. Wednesday night another winter storm will move in and affect the area as low pressure moves up from the southwest. Additionally a deep upper level trough gradually pushes into the area through the end of the week. Expecting this system to start off as snow, but confidence lowers from there with what precipitation types and how much of each type will occur. Models generally agree on there being significant precipitation amounts possible with this system. With the high amounts of moisture, will have to monitor this system as water issues could be possible. Overall, the NAM trends warmer than the other models, leaning towards more of a mix of freezing rain/rain while the GFS/ECMWF trend on the cooler side and hit the area more with snow, and the Canadian is more in the middle. The Canadian and NAM both bring the surface low through the area while the GFS and ECMWF have this low further to the southeast of the area as it moves towards the northeast. Depending on how warm/cool the area ends up getting, the expected snow and ice amounts could change drastically from what is currently in the forecast. Current thoughts is that the snow Wednesday night will eventually transition to rain on Thursday as temperatures warm up, with the current forecast high for Thursday above freezing everywhere but the higher elevations. There may be a mix of wintry precipitation as it transitions from snow to rain/rain to snow. By Thursday night into Friday, models do agree a bit more with leaning on the colder side, so expecting the precipitation to transition back to snow on the back end of the system as precipitation chances move out. Additionally, upslope snow showers will be possible in the mountains throughout the day on Friday. Overall, due to the disagreement in the models, have pretty low confidence in current snow/ice amounts but there generally should be a mix of precipitation types and significant amounts of precipitation with this system. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 500 AM Tuesday... Models agree with bringing in high pressure for the weekend as well as upper level ridging moving into the area, leaving the weekend dry. Saturday is expected to be on the chilly side, but temperatures should gradually warm up into the start of the next work week. Models then bring a cold front through for the beginning of the week, but vary slightly with the timing of this system. The ECMWF is a bit quicker, bringing the front through Friday, followed by the Canadian later Monday into Monday night, and finally the GFS moving it through later Monday night. This system will likely bring chances of rain and snow showers back to the area. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 520 AM Tuesday... Any remaining IFR/LIFR conditions will give way to MVFR conditions this morning, with the exception of some snow that could at times cause IFR conditions as an arctic cold front pushes through today. This evening, MVFR conditions will continue in West Virginia and southwestern Virginia, with southeast Ohio and northeastern Kentucky improving to VFR. These VFR conditions will push eastward during the night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of snow could vary. Timing of ceilings improving could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 02/16/21 UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H H H M H H H H H H HTS CONSISTENCY H H M M M M H H H H H H BKW CONSISTENCY M M M M M H H H M M H H EKN CONSISTENCY M M M H L M M H M M L H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY M M H H H H H H H H M H AFTER 12Z WEDNESDAY... IFR possible Wednesday night through Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/CG NEAR TERM...RPY SHORT TERM...CG LONG TERM...CG AVIATION...RPY
Hazardous weather outlook, Feb 16, 6:27 AM EST, 12 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 627 AM EST Tue Feb 16 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-171130- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 627 AM EST Tue Feb 16 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A system Wednesday night into Thursday could produce a wintry mix of precipitation. Significant precipitation amounts are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 16, 6:19 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
619 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM ICE STORM 1 NNE IRONTON 38.54N 82.67W
02/16/2021 LAWRENCE OH PUBLIC
PHOTO ON SOCIAL MEDIA OF A LARGE TREE DOWN
ALONG STATE ROUTE 93.
&&
CGSpecial weather statement, Feb 16, 6:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 AM EST Tue Feb 16 2021
WVZ005-007>011-013>020-024>027-029-034-515-161330-
Wyoming-Doddridge-Roane-Wirt-Kanawha-Lincoln-Wood-Mingo-Wayne-
Calhoun-Jackson-Northwest
Raleigh-Clay-Ritchie-Boone-Mason-Logan-Gilmer-Pleasants-Tyler-Putnam-
639 AM EST Tue Feb 16 2021
...BLACK ICE WILL AFFECT CALHOUN...PUTNAM...KANAWHA...LINCOLN...
WIRT...ROANE...NORTHWESTERN WYOMING...JACKSON...SOUTHEASTERN WAYNE...
EAST CENTRAL WOOD...SOUTHEASTERN PLEASANTS...SOUTHEASTERN MASON...
RITCHIE...WEST CENTRAL DODDRIDGE...CENTRAL MINGO...NORTHWESTERN
GILMER...CENTRAL TYLER...NORTHWESTERN RALEIGH...LOGAN...WEST CENTRAL
CLAY AND BOONE COUNTIES...
An arctic cold front will cause a rapid fall in temperatures early
this morning. This will cause any water on untreated surfaces to
quickly freeze. Motorists should use extreme caution and be prepared
for black ice on the roadway. Remember that bridges freeze first and
could be dangerous before the rest of the highway becomes slick. In
addition, some light snow could also quickly stick to roadways.
Locations impacted include...
Charleston, Nitro, Ripley, Madison, Spencer, Winfield, Harrisville,
Logan, Hamlin, Elizabeth, Middlebourne, Grantsville, Jefferson, South
Charleston, St. Albans, Dunbar, Hurricane, Sissonville, Chesapeake
and Eleanor.
This includes the following highways...
Interstate 79 between mile markers 1 and 35.
Interstate 77 in West Virginia between mile markers 96 and 142.
Interstate 64 in West Virginia between mile markers 34 and 57.
West Virginia Turnpike between mile markers 74 and 95.
Route 119 between mile markers 7 and 80.
Route 50 in West Virginia between mile markers 26 and 48.
LAT...LON 3894 8091 3756 8172 3784 8241 3895 8169
3956 8081
TIME...MOT...LOC 1135Z 239DEG 49KT 3844 8162
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 11:07 AM EST | Winter Storm Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 17 hr |
| Feb 16, 3:02 PM EST | Wind Chill Advisory | RLX | Pocahontas, Randolph | 14 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.